Arizona, 2014

Wildfire in Arizona, February 19, 2014

February 19, 2014 · NWS FGZ · 1 event in 1 county or zone

A wildfire burned 100 acres and threatened several homes near Paulden. Dry and windy conditions helped fan the flames.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A wildfire burned 100 acres and threatened several homes near Paulden. Dry and windy conditions helped fan the flames.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Feb 19, 9:37 AM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 19, 9:37 AM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
937 AM MST WED FEB 19 2014

.SYNOPSIS...
EXPECT GUSTY SOUTHWEST WINDS AHEAD OF A COLD FRONT WHICH WILL
CROSS THE STATE TODAY. IN ADDITION...A SLIGHT CHANCE OF SHOWERS
WILL EXIST ALONG THE STATES NORTHERN BORDER. TEMPERATURES WILL
COOL DOWN TO NEAR NORMAL ON THURSDAY AND THEN QUICKLY CLIMB TO
ABOVE NORMAL VALUES ON FRIDAY AND CONTINUE THROUGH THE WEEKEND.

&&

.DISCUSSION...
THIS MORNINGS SATELLITE IMAGERY SHOWS A LINE OF MOSTLY MID AND LOW
LEVEL CLOUD COVER SWEEPING ACROSS THE STATE IN ASSOCIATION WITH
A PASSING WEATHER DISTURBANCE. THE GREATEST IMPACT FROM THIS
SYSTEM...WHICH IS COMPOSED OF AN UPPER LEVEL SHORTWAVE TROUGH WITH
AN ASSOCIATED SURFACE COLD FRONT...WILL BE STRONG GUSTY SOUTHWEST
WINDS BEGINNING BY LATE MORNING AND LASTING THROUGH THE LATE
AFTERNOON. WINDS SPEEDS WILL GENERALLY RANGE FROM 15 TO 20
MPH...WITH GUSTS BETWEEN 30 TO 40 MPH. THE STRONGEST WINDS ARE
FORECAST TO BE ALONG AND NORTH OF THE MOGOLLON RIM.

SKIES WILL SLOWLY CLEAR THROUGHOUT THE DAY TODAY FROM WEST TO
EAST. IN ADDITION...A SLIGHT CHANCE OF SHOWERS IS FORECAST ALONG
THE NORTHERN BORDER REGION THIS AFTERNOON AND EARLY THIS EVENING.

&&

.PREVIOUS DISCUSSION /AZ 230 AM/...
TEMPS ON THURSDAY WILL BE ABOUT 8 TO 12 DEGREES COOLER THAN
TODAYS READINGS. A WARM UP WILL BEGIN ON FRIDAY AND CONTINUE
THROUGH THE WEEKEND.

LARGE SCALE PATTERN CHANGES WILL CONTINUE TO EVOLVE ALTHOUGH THE WEST
COAST RIDGE WILL REMAIN DOMINANT THROUGH AT LEAST THE FIRST HALF OF
NEXT WEEK. ECMWF REMAINS CONSISTENT WITH A VERY STRONG UPPER LEVEL
JET MOVING EASTWARD ACROSS THE PACIFIC AND REACHING THE WEST COAST
LATE NEXT WEEK WITH CHANGES IN THE WEATHER WHEN IT ARRIVES.

&&

.AVIATION...
FOR THE 18Z PACKAGE...EXPECT MOSTLY VFR CONDITIONS FOR THE NEXT 24
HOURS. SLIGHT CHANCE OF -SHRA/-SHSN ALONG THE UTAH BORDER REGION N
OF A KGCN-KRQE LINE BETWEEN 21Z-04Z. SW WINDS 15-25KT GUSTS TO 35KT
THIS AFTERNOON...ESPECIALLY NE OF MOGOLLON RIM. WINDS DECREASING
TO 10-15KTS AFTER 03Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........RR/DB
AVIATION.......KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Feb 19, 4:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST WED FEB 19 2014

AZZ004>018-037>040-200700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
400 AM MST WED FEB 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

AN UPPER LEVEL DISTURBANCE AND SURFACE COLD FRONT WILL APPROACH
NORTHERN ARIZONA TODAY BRINGING BREEZY CONDITIONS. EXPECT SOUTHWEST
WINDS OF 15 TO 25 MPH WITH GUSTS OF 30 TO 40 MPH TO DEVELOP BY THIS
AFTERNOON. WINDS WILL SUBSIDE EARLY THIS EVENING. A FEW SHOWERS ARE
ALSO POSSIBLE ALONG THE NORTHERN BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Yavapai County Valleys and Basins

When
February 19, 12:00 PM MST to 1:30 PM MST
Where
Yavapai County Valleys and Basins forecast zone
Reported by
Newspaper
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

A rancher was burning weeds and the fire escaped due to windy and abnormally dry conditions. The fire grew to 100 acres and threatened several homes. The Prescott Airport just 20 miles away had only received 0.02 inches of rain in the prior 7 weeks. Average amount for this time period is over 2.50 inches.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497145.